Alert archive / Minnesota / Special Weather Statements in 2019
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 17, 2019, 7:04 PM CDT for Stevens County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2019, 7:04 PM CDT (00:04 UTC)
- Expired
- Aug 17, 2019, 8:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Twin Cities, MN
County Stevens County, MN
The radar
The Aberdeen radar (KABR), 178 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
925
WWUS83 KMPX 180004
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
704 PM CDT Sat Aug 17 2019
MNZ047-055-180100-
Stevens-Swift-
704 PM CDT Sat Aug 17 2019
...A LINE OF STORMS WILL AFFECT STEVENS AND WESTERN SWIFT COUNTIES
THROUGH 800 PM CDT...
At 703 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Charlesville to Big Stone City.
Movement was east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Morris, Appleton, Chokio, Donnelly, Lake Hattie, Lake Oliver,
Artichoke Lake, Fish Lake, Alberta, Appleton Airport and Morris
Airport.
This includes the following highways...
U.S. Highway 12 between mile markers 17 and 23.
U.S. Highway 59 near mile marker 136, and between mile markers 173
and 177.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Minnesota.
LAT...LON 4576 9625 4576 9596 4575 9586 4515 9602
4518 9610 4524 9610 4524 9612 4541 9612
4541 9622 4542 9625 4573 9626
TIME...MOT...LOC 0003Z 274DEG 19KT 4590 9621 4528 9648
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 17, 6:07 PM CDT, 57 minutes earlier.
Area forecast discussion, Aug 17, 6:07 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 607 PM CDT Sat Aug 17 2019 .UPDATE... Issued at 603 PM CDT Sat Aug 17 2019 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Sunday night) Issued at 313 PM CDT Sat Aug 17 2019 Confidence is high that we will see a line of thunderstorms work across southern MN and western WI tonight. These storms are expected to move into western MN around 9/10pm tonight. When they get to the state, the combination of its parent mid level wave taking on a negative tilt and a strong push of dry air from the west will help accelerate these storms across the area, with 30-40 kt storm motions likely. Though we do see favorable severe parameters, with muCAPE in excess of 2k j/kg in southern MN and effective bulk shear of 30-40 kts, the time of day will be a limiting factor in the severe threat. Current expectations is that this will be a primarily "SPS event", with plenty of wind gusts of 40-50mph and some hail up to penny size. However, with things like cell mergers, temporary bowing segments, and other mesoscale factors, we'll likely see a few storms briefly pulse up into severe levels, but a widespread significant severe weather event is not expected and the Day 1 SPC convective outlook of a slight risk south of I-94 in MN adequately covers our severe potential tonight. Behind this line of storms, we'll actually see some cold advection, which means will likely have a band of stratocu in its wake that will clear out from west to east Sunday morning, leaving behind a beautiful Sunday afternoon with temperatures in the 70s and low humidity. The dry air we see coming in on Sunday will have two impacts for Sunday night. With high pressure moving overhead, we'll see light winds and clear skies, so excellent radiational cooling conditions will allow temperatures to drop into the 50s Monday morning, with some pockets getting into the upper 40s as well. That dry air coming in on Sunday also looks to limit the fog potential Monday morning, with just some patchy fog expected in western WI near bodies of water and in river valleys, so nothing widespread. .LONG TERM...(Monday through Saturday) Issued at 313 PM CDT Sat Aug 17 2019 High pressure resides over the region Monday, with dry conditions and warmer temperatures expected as southerly flow picks up on the backside of the high. A cold front drops south through the Upper Midwest overnight Monday night into Tuesday, but the chances widespread precipitation along the front look to be decreasing as the forcing from the upper-level low remains well to our north, and models have trended much weaker with a shortwave over southern Minnesota/Iowa. Some isolated to scattered activity along the front still looks possible but precipitation amounts should be light, and I would not be surprised to see most of the CWA remain dry. Cool Canadian high pressure moves in behind this front, with dry conditions and below-normal temperatures expected Wednesday and Thursday. Warmer temperatures are expected Friday into saturday as the high settles over the eastern US and southerly flow picks up on the back side. The GFS and ECMWF have both trended warmer and more humid Saturday with highs in the upper 80s and the GEFS/EPS ensemble means show this potential as well. However, they are both the two warmest outliers out of the synoptic models so will stay close to the blended guidance until this tend becomes more established. Precipitation chances increase as well as the jet stream oscillates over the Upper Midwest, but confidence in timing of any jetstreak/shortwaves remains low so will keep PoPs low. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 603 PM CDT Sat Aug 17 2019 High confidence on probability of convection thru all TAF sites, just a matter of timing. Have nearly no change in timing compared to 18z set. Already into northwest MN and will move into central MN by 02z then continue to steadily progress eastward thru the evening and early morning hours. IFR conditions likely with the thunderstorms themselves. Behind the storms, a period of MVFR-to- IFR ceilings likely around and thru daybreak then progressive clearing during the day tomorrow. Winds will shift from southerly this evening to NW tomorrow with some gustiness likely, especially during thunderstorms. KMSP...Still looking for best timing to be 07z-10z (so an overnight event with low traffic numbers). MVFR ceilings, including under 1700ft, likely during the Sunday morning push then gradual improvement thru the day. /OUTLOOK FOR KMSP/ Mon...VFR. Slight chc -TSRA/MVFR late. Wind S 5-10 kts. Tue...VFR. Slight chc -TSRA/MVFR early. Wind N 10-15 kts. Wed...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...MPG LONG TERM...ETA AVIATION...JPC
Hazardous weather outlook, Aug 17, 2:29 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 229 PM CDT Sat Aug 17 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 229 PM CDT Sat Aug 17 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms will move into western Minnesota this evening, tracking into western Wisconsin late tonight. Strong to severe thunderstorms will be possible, with damaging wind and torrential rainfall being the primary threats. The risk for severe weather will be greatest south of I-94 in Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a small chance for thunderstorms Monday night into Tuesday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed tonight.
In the hours before
Special weather statement, Aug 17, 7:04 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
704 PM CDT Sat Aug 17 2019
MNZ047-055-180100-
Stevens-Swift-
704 PM CDT Sat Aug 17 2019
...A LINE OF STORMS WILL AFFECT STEVENS AND WESTERN SWIFT COUNTIES
THROUGH 800 PM CDT...
At 703 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Charlesville to Big Stone City.
Movement was east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Morris, Appleton, Chokio, Donnelly, Lake Hattie, Lake Oliver,
Artichoke Lake, Fish Lake, Alberta, Appleton Airport and Morris
Airport.
This includes the following highways...
U.S. Highway 12 between mile markers 17 and 23.
U.S. Highway 59 near mile marker 136, and between mile markers 173
and 177.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Minnesota.
LAT...LON 4576 9625 4576 9596 4575 9586 4515 9602
4518 9610 4524 9610 4524 9612 4541 9612
4541 9622 4542 9625 4573 9626
TIME...MOT...LOC 0003Z 274DEG 19KT 4590 9621 4528 9648
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:15 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 45 min |
| Aug 17, 7:59 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Swift | 31 min |
| Aug 17, 8:06 PM CDT | Special Weather Statement | MPX | Chippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more | 54 min |
| Aug 17, 8:13 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle | 47 min |
| Aug 17, 9:01 PM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi, Yellow Medicine | 59 min |
| Aug 17, 9:47 PM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker, Morrison, Renville, Stearns | 58 min |
| Aug 17, 10:32 PM CDT | Special Weather Statement | MPX | Carver, McLeod, Sherburne, Wright | 58 min |
| Aug 17, 11:26 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Watonwan | 49 min |
| Aug 17, 11:28 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 62 min |
| Aug 17, 11:46 PM CDT | Special Weather Statement | MPX | Redwood | 44 min |
| Aug 18, 12:03 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault | 57 min |
| Aug 18, 12:11 AM CDT | Special Weather Statement | MPX | Nicollet | 49 min |
| Aug 18, 12:34 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 41 min |
| Aug 18, 12:39 AM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 36 min |
| Aug 18, 12:51 AM CDT | Special Weather Statement | MPX | Martin, Watonwan | 54 min |
| Aug 18, 12:58 AM CDT | Special Weather Statement | MPX | Le Sueur, Rice | 47 min |
| Aug 18, 1:02 AM CDT | Special Weather Statement | MPX | Freeborn, Steele | 43 min |
| Aug 18, 1:05 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 25 min |
| Aug 18, 1:19 AM CDT | Special Weather Statement | MPX | Goodhue | 41 min |
| Aug 18, 1:39 AM CDT | Special Weather Statement | MPX | Carver, Hennepin, Ramsey | 2 hr |
| Aug 18, 2:06 AM CDT | Areal Flood Warning | MPX | Anoka, Carver, Hennepin, Ramsey | 114 min |
Nearby
Special Weather Statements in Minnesota, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.